Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 101, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 23, 2006, 9:16 PM CDT for Republic County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2006, 9:16 PM CDT (02:16 UTC)
- Expired
- May 23, 2006, 10:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Republic County, KS
The radar
The Grand Island radar (KUEX), 85 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 7:57 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 827 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 240216
SVRTOP
KSC157-240300-
/O.NEW.KTOP.SV.W.0101.060524T0216Z-060524T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
916 PM CDT TUE MAY 23 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 1000 PM CDT
* AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
SOUTHWEST OF COURTLAND...OR ABOUT 18 MILES NORTHWEST OF
CONCORDIA...MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
NORWAY...
SCANDIA...
BELLEVILLE...
MUNDEN...
NARKA...
CORTLAND
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3991 9737 3990 9738 3966 9778 3966 9788
3966 9790 3987 9791 3988 9790 4000 9768
4000 9737
$$3 follow-up statements
000
WWUS53 KTOP 240231
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
930 PM CDT TUE MAY 23 2006
KSC157-240300-
/O.CON.KTOP.SV.W.0101.000000T0000Z-060524T0300Z/
REPUBLIC-
930 PM CDT TUE MAY 23 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR REPUBLIC COUNTY...
AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SCANDIA...OR ABOUT 18 MILES NORTH OF CONCORDIA...MOVING
NORTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
MUNDEN...SCANDIA...BELLEVILLE AND NARKA.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3991 9737 3990 9738 3966 9778 3966 9788
3966 9790 3987 9791 3988 9790 4000 9768
4000 9737
$$000
WWUS53 KTOP 240245
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
944 PM CDT TUE MAY 23 2006
KSC157-240300-
/O.CON.KTOP.SV.W.0101.000000T0000Z-060524T0300Z/
REPUBLIC-
944 PM CDT TUE MAY 23 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR REPUBLIC COUNTY...
AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR NORWAY...OR ABOUT 12 MILES NORTHWEST OF
CONCORDIA...MOVING NORTHEAST AT 50 MPH. A SECOND SEVERE THUNDERSTORM
WAS LOCATED 4 MILES NORTHEAST MUNDEN...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...NORWAY...NARKA...MUNDEN AND CUBA.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3991 9737 3990 9738 3966 9746 3966 9788
3966 9790 3975 9791 3983 9778 4000 9765
4000 9737
$$000
WWUS53 KTOP 240257
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
957 PM CDT TUE MAY 23 2006
KSC157-240307-
/O.EXP.KTOP.SV.W.0101.000000T0000Z-060524T0300Z/
REPUBLIC-
957 PM CDT TUE MAY 23 2006
...THE SEVERE THUNDERSTORM WARNING FOR REPUBLIC COUNTY EXPIRES AT
1000 PM CDT...
AT 957 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND
WERE NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3991 9737 3990 9738 3966 9746 3966 9788
3966 9790 3975 9791 3983 9778 4000 9765
4000 9737
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:30 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, May 23, 4:30 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE TOPEKA KS 430 PM CDT TUE MAY 23 2006 .DISCUSSION... SHORT TERM CONCERNS ARE EXTENT OF SEVERE WEATHER THREAT FOR THE EVENING AND OVERNIGHT HOURS. WATER VAPOR SHOWING STRONG SHORTWAVE OVER THE WYOMING/NEBRASKA BORDER AT 1930Z WITH DIFFLUENT UPPER PATTERN AHEAD OF FEATURE. MODELS HAVE UPPER RIDGE LINE NOW EAST OF CWA. SURFACE PATTERN SHOWING ASSOCIATED DEEPENING LOW OVER SOUTHEAST MONTANA WITH TRAILING TROUGH/FRONT OVER FAR WESTERN NEBRASKA AND WESTERN KANSAS. CONDITIONS AT FORECAST TIME HAD DEWPOINTS ACROSS THE CWA IN THE LOW TO MID 60S...AIR TEMPS IN THE MID 80S FAR EAST TO AROUND 90 WEST. GUSTY SOUTHERLY WINDS 20 TO 25 MPH WITH GUST TO AROUND 35 MPH. SOME MODERATE CU HAS BEEN AROUND SINCE EARLY AFTERNOON AND THERE WAS SOME CONCERN WITH TEMPS GETTING NEAR CONVECTIVE TEMPS BUT MAY BE ABLE TO ESCAPE THE INITIAL POTENTIAL FOR CONVECTION. THERE WAS A MORE DEVELOPED CU FIELD OVER THE WEST PORTIONS OF STATE WHERE INSTABILITY AND UPPER SUPPORT WERE EXPECTED TO DEVELOP CONVECTION SHORTLY. MODELS HAVE SOME CONSISTENCY WITH CONVECTION DEVELOPING NORTHWEST OF AREA AND SLIDING SOUTHEAST INTO WESTERN COUNTIES THIS EVENING AND THEN INTO THE EASTERN COUNTIES AFTER MIDNIGHT. CAPES IN THE 1000 TO 2000 J/KG EXPECTED DURING THE EVENING HOURS WITH DEEP LAYER SHEAR IN THE 35 TO 40 KT RANGE OVER CWA. SEVERE POTENTIAL EXPECTED TO BE MAINLY LARGE HAIL AND WINDS BUT INITIALLY OVER THE WESTERN COUNTIES MAY HAVE SOME ISOLATED TORNADO POTENTIAL WITH ENHANCED LOW LEVEL STORM RELATIVE HELICITY. EXPECT TRANSITION INTO LINEAR SYSTEM WITH CONVECTION SLIDING SOUTHEAST. PRECIPITATION COULD BE HEAVY OVER THE EASTERN COUNTIES AS PRECIPITABLE WATER ON ALL THE MODELS IN THE 1.25 TO 2 INCH RANGE. MODEL WISE LEANING TOWARD THE SLOWER GFS QPF PATTERN...BUT WITH THE HIGHER NAM/HPC QPF OUTPUT. GOING WITH LIKELY POPS NORTH AND WEST TO CHANCE POPS SOUTHEAST. LOWS TONIGHT IN THE LOWER TO MIDDLE 60S BASED ON EXPECTED RAIN-COOLED AIR. FOR WEDNESDAY...MODELS QUICKLY MOVE UPPER SYSTEM EAST OF AREA DURING THE MORNING HOURS. EXPECT PRECIP CHANCES TO LINGER IN THE MORNING HOURS EAST CENTRAL AND FAR EAST. KEPT THE AFTERNOON CHANCES OVER THE EAST CENTRAL COUNTIES ON WED AFTERNOON IN CASE TAIL OF UPPER SHORTWAVE IS SLOWER TO EXIT AND THE BOUNDARY HANGS UP OVER THE CWA. DOWNSLOPE TRAJECTORY IN THE LOWER LEVELS...KEPT HIGHS AROUND 90 WEST...TO UPPER 80S SOUTHEAST. THURSDAY AND THURSDAY NIGHT...MODELS BRING THE STRONG H500 SHORTWAVE EAST OF THE CWA AFTER 0Z THURSDAY...AND WITH SUBSIDENCE AND DRIER AIR PUSHING IN BEHIND THE WAVE...LOWERED SKY COVERAGE TO MOSTLY CLEAR OVERNIGHT AND MOSTLY SUNNY DURING THE DAY. BEHIND THE PACIFIC FRONT...SURFACE WINDS WILL SHIFT AROUND TO THE NORTHWEST BRINGING SOME SLIGHTLY COOLER AIR INTO THE CWA. PREVIOUS FORECAST PUTTING HIGHS IN THE MID 80S SEEMED REASONABLE. FRIDAY THROUGH SATURDAY NIGHT...H500 RIDGE AXIS WILL MOVE EAST OVER THE CWA FRIDAY AFTERNOON...BRINGING SOUTHWESTERLY FLOW ALOFT. THIS TRANSITION WILL ALLOW A STRONG 40 TO 50 KT LOW LEVEL JET TO INITIATE FRIDAY AFTERNOON...AND EXPAND THROUGH THE CWA FRIDAY OVERNIGHT. GFS HAS THE AXIS OF THE JET RUNNING PERPENDICULAR TO AN H850 MOISTURE FLUX CONVERGENCE AXIS...AS WELL AS PERPENDICULAR TO A H700 2D FRONTOGENETIC FORCING AXIS. WITH THE CLOSE PROXIMITY OF THE H500 RIDGE...THIS IS NOT THE BEST DYNAMIC SCENARIO FOR THUNDERSTORM DEVELOPMENT...HOWEVER ADDED SLIGHT CHANCE POPS FOR FRIDAY AFTERNOON THROUGH SATURDAY NIGHT AS THIS IS A GOOD FORCING SET UP FOR CONVECTION AT THE LOWER LEVELS. WITH H850 TEMPS IN THE 22-25 DEGREE C RANGE FELT TEMPERATURES WOULD REMAIN IN THE LOW 90S FOR MUCH OF THE CWA DUE TO AT LEAST PARTIAL DIABATIC HEATING AND STRONG MECHANICAL MIXING WITH THE STRONG H850 LOW LEVEL JET IN PLACE. EXTENDED...ANOTHER FAIRLY STAGNANT PATTERN WILL SET UP IN THE H500 FLOW ALOFT DURING THE EXTENDED PERIOD. WITH A LONGWAVE TROUGH OVER THE ROCKY MOUNTAIN REGION...AND A STRONG UPPER LEVEL RIDGE OVER THE EASTERN THIRD OF THE COUNTRY...SOUTHWEST FLOW WILL DOMINATE THE WEATHER PATTERN DURING THE EXTENDED PERIOD. MODELS KEEP WESTERN HIGH PLAINS VERY WARM DURING THE EXTENDED PERIOD...WHICH SEEMS TO ANCHOR A LEE SIDE TROUGH IN PLACE. THIS WILL KEEP SOUTHERLY FLOW GOING THROUGH THE PERIOD AT THE SURFACE...ALLOWING GULF MOISTURE TO ADVECT FREELY THROUGH THE CENTRAL PLAINS. EUROPEAN AND GFS BRING SMALL PULSES OF ENERGY THROUGH THE SOUTHWESTERLY FLOW AT DIFFERENT TIMES...BUT BECAUSE THE MODELS DID NOT AGREE ON ANY PROMINENT SYNOPTIC LIFTING MECHANISM...LEFT THE EXTENDED PERIOD DRY FOR NOW. H850 WINDS WILL REMAIN STRONG THROUGH THE PERIOD...WHILE GULF MOISTURE AND GOOD DIABATIC HEATING WILL KEEP A GOOD DEGREE OF INSTABILITY OVER THE CWA FOR THE EXTENDED PERIOD. CONVECTION MAY BE POSSIBLE ANY DAY...BUT THUNDERSTORM DEVELOPMENT IS NOT LIKELY WITHOUT A LIFTING MECHANISM. EXTENDED FORECAST WILL LIKELY BE REFINED ONCE SHORTER RANGE MODELS CAN RESOLVE MESOSCALE FEATURES AND FORCING MECHANISMS BETTER. && .TOP WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 9 PM CDT FOR KSZ008>010-020>022-034>036. && PF/DC
Hazardous weather outlook, May 23, 5:33 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 533 PM CDT TUE MAY 23 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-242245- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 533 PM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE AREA THIS EVENING AND DURING THE OVERNIGHT HOURS. DAYTIME HEATING WILL GIVE THUNDERSTORMS OVER NORTH CENTRAL KANSAS THE BEST CHANCE OF BECOMING SEVERE...WITH LARGE HAIL AND STRONG...POSSIBLY DAMAGING THUNDERSTORM WIND GUSTS POSING THE MAIN THREAT...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE AFTER MIDNIGHT MAINLY ACROSS NORTHEAST AND NORTH CENTRAL KANSAS...WITH THE MAIN THREATS BEING LARGE HAIL AND STRONG THUNDERSTORM WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE FOR THUNDERSTORMS SHOULD BE CONFINED TO NORTHEAST AND EAST CENTRAL KANSAS ON WEDNESDAY...WITH THE THREAT OF STORMS SHIFTING TO THE AREA ALONG AND SOUTHEAST OF INTERSTATE 35 LATE IN THE DAY. SOME OF THESE LATE DAY STORMS COULD ALSO BE SEVERE. THUNDERSTORMS ARE ONCE AGAIN POSSIBLE FRIDAY AFTERNOON AND FRIDAY NIGHT ACROSS THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING OVER NORTH CENTRAL KANSAS THEN ACROSS THE ENTIRE AREA TONIGHT.
In the hours before
Special weather statement, May 23, 8:57 PM CDT, 19 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 857 PM CDT TUE MAY 23 2006 KSZ008-020-240245- CLOUD-REPUBLIC- 857 PM CDT TUE MAY 23 2006 THROUGH 945 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE SCANDIA...JAMESTOWN...NORWAY... BELLEVILLE...GLASCO...CONCORDIA...CUBA...AGENDA...CLYDE...AURORA AND MILTONVALE. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 2 AM CDT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:01 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.